Indiana, 2003Hail and Damaging Winds in Indiana, April 4, 2003
April 4, 2003 · NWS IND · 32 events in 24 counties and zones
A broken line of thunderstorms including some supercells and bow echoes moved east across central Indiana during the afternoon and evening of April 4. There were numerous reports of large hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms including some supercells and bow echoes moved east across central Indiana during the afternoon and evening of April 4. There were numerous reports of large hail and damaging thunderstorm winds. An airport hanger near Northfield in Boone County had a wall knocked down, doors blown out and minor damage to 7 planes in winds straight-line winds estimated 70-75 mph. Damage was estimated at 100K. A few roofs were blown off homes in various other parts of the central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 4, 2:05 AM EST, 11 hours 25 minutes earlier.
Area forecast discussion, Apr 4, 2:05 AM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 AM EST FRI APR 4 2003
PROBLEM OF DAY PSBL SEVERE WX TDY AND ERY TNGT.
CWA IS NOW WELL INTO WARM SECTOR AS SFC ANALYSIS SHOWS. ALL MODELS
HAVE FRONT ARRIVING LATE TODAY OR EARLY TONIGHT. EXACT TIMING WILL
BE CRITICAL BECAUSE OF INFLUENCE ON INSTABILITY.
WILL BUY INTO NGM SOLUTION OF LOW AND FRONT...WHICH IS REALLY
CONSENSUS OF ETA AND AVN. ALSO...AS NCEP DISCUSSION POINTS
OUT...THIS LINES THINGS UP PRETTY WITH WHAT ALL MODELS ARE SHOWING
ALOFT.
THIS SUGGESTS FROPA THIS EVE. DYNAMICS AS INDICATED BY DIVQ ARE
NEVER REALLY GREAT...BUT INSTABILITY MIGHT STRONG AS DISCUSSED
BELOW. SPC HAS US IN OUTLOOK. WILL MAINTAIN CURRENT WORDING ABOUT
SEVERE WX AND EXTEND INTO EVENING CONSIDERING EXPECTED FROPA.
SHOWERS AND THUNDERSTORMS GOOD BET WITH FROPA TODAY AND ERY
TONIGHT...AS GUIDANCE SHOWS. TEMPS ARE STILL NEAR HIGHS FROM BOTH
MAV AND FWC. RISE WILL BE AFFECTED BY CLOUDS AND PCPN BUT WARMER MET
PROBABLY MORE REALISTIC TODAY. THIS IS ONE OF THINGS THAT MAKE ME
SUSPECT ETA CAPES ON ORDER OF 1000 MAY BE GOOD TODAY.
CONSIDERING TEMPS IN AIR BEHIND FRONT NOW...GUIDANCE MAY BE TOO WARM
TONIGHT...AND AGAIN SATURDAY. OTRW SATURDAY A DRY BUT MOSTLY CLOUDY
AS COLD AIR WEDGE MOVES IN BEHIND FRONT.
.IND...NONE.
KWIATKOWSKI
Hazardous weather outlook, Apr 4, 5:00 AM EST, 8 hours 30 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AS A FRONT PASSES. THE MAIN THREAT FROM
ANY STORMS WILL LIKELY BE STRONG WINDS.
THUNDERSTORMS BELOW SEVERE LEVELS MAY OCCUR IN CENTRAL INDIANA THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON AND EVENING.
SPOTTERS ARE URGED TO MONITOR THE FORECAST FOR FUTURE UPDATES.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
KWIATKOWSKI
Hail, Howard
- When
- April 4, 1:30 PM EST to 1:31 PM EST
- Where
- Howard County, 5 mi WSW of Kokomo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -87.050
Thunderstorm Wind, Warren
- When
- April 4, 2:30 PM EST
- Where
- Warren County, Williamsport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.350, -86.617
Thunderstorm Wind, Fountain
- When
- April 4, 2:30 PM EST
- Where
- Fountain County, Covington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.033, -86.933
Hail, Tippecanoe
- When
- April 4, 2:55 PM EST to 2:57 PM EST
- Where
- Tippecanoe County, 2 mi SW of Lafayette
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -87.233
Hail, Warren
- When
- April 4, 6:18 PM EST
- Where
- Warren County, 10 mi N of Williamsport
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.033, -86.283
Hail, Vermillion
- When
- April 4, 7:43 PM EST
- Where
- Vermillion County, 2 mi E of Dana
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.617, -87.383
Hail, Fountain
- When
- April 4, 7:45 PM EST
- Where
- Fountain County, Covington
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -87.433
Thunderstorm Wind, Warren
- When
- April 4, 8:00 PM EST
- Where
- Warren County, Pine Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.983, -86.150
Hail, Tippecanoe
- When
- April 4, 8:15 PM EST to 8:20 PM EST
- Where
- Tippecanoe County, 8 mi SW of Shadeland
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.267, -87.117
Thunderstorm Wind, Clinton
- When
- April 4, 8:30 PM EST
- Where
- Clinton County, Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.817, -86.883
Thunderstorm Wind, Parke
- When
- April 4, 8:54 PM EST
- Where
- Parke County, Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.833, -86.983
Thunderstorm Wind, Greene
- When
- April 4, 9:00 PM EST
- Where
- Greene County, Bloomfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -85.400
Thunderstorm Wind, Boone
- When
- April 4, 9:15 PM EST
- Where
- Boone County, Northfield
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.100, -85.683
Thunderstorm Wind, Vigo
- When
- April 4, 9:15 PM EST
- Where
- Vigo County, 5 mi N of Huf Sky King Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.033, -86.950
Thunderstorm Wind, Knox
- When
- April 4, 9:25 PM EST
- Where
- Knox County, Oaktown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.617, -86.117
Thunderstorm Wind, Hamilton
- When
- April 4, 9:25 PM EST
- Where
- Hamilton County, 1 mi W of Carmel
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -86.417
Hail, Clay
- When
- April 4, 9:27 PM EST
- Where
- Clay County, Clay City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.200, -85.600
Thunderstorm Wind, Daviess
- When
- April 4, 9:45 PM EST
- Where
- Daviess County, Odon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -86.483
Thunderstorm Wind, Madison
- When
- April 4, 9:49 PM EST
- Where
- Madison County, Anderson
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.217, -85.833
Thunderstorm Wind, Martin
- When
- April 4, 9:55 PM EST
- Where
- Martin County, Burns City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -86.050
Hail, Delaware
- When
- April 4, 9:57 PM EST
- Where
- Delaware County, 6 mi N of Muncie
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.867, -86.583
Thunderstorm Wind, Greene
- When
- April 4, 10:00 PM EST
- Where
- Greene County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -85.633
Hail, Johnson
- When
- April 4, 10:06 PM EST to 10:14 PM EST
- Where
- Johnson County, Greenwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.567, -85.717
Hail, Lawrence
- When
- April 4, 10:06 PM EST
- Where
- Lawrence County, 4 mi E of Bedford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.333, -85.483
Thunderstorm Wind, Madison
- When
- April 4, 10:15 PM EST
- Where
- Madison County, Moonsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.450, -86.217
Thunderstorm Wind, Lawrence
- When
- April 4, 10:15 PM EST
- Where
- Lawrence County, Bedford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -86.900
Thunderstorm Wind, Jackson
- When
- April 4, 10:25 PM EST
- Where
- Jackson County, 8 mi W of Seymour
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -87.300
Thunderstorm Wind, Lawrence
- When
- April 4, 10:30 PM EST
- Where
- Lawrence County, Fayetteville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -87.400
Thunderstorm Wind, Bartholomew
- When
- April 4, 10:30 PM EST
- Where
- Bartholomew County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.433, -87.300
Thunderstorm Wind, Jennings
- When
- April 4, 11:00 PM EST
- Where
- Jennings County, North Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.800, -87.467
Thunderstorm Wind, Shelby
- When
- April 4, 11:00 PM EST
- Where
- Shelby County, 5 mi NE of Shelbyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.133, -87.400
Thunderstorm Wind, Decatur
- When
- April 4, 11:05 PM EST
- Where
- Decatur County, Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -87.250
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in New York, April 4 to 5, 20031 death · $37 million · 11 events
- Ice Storm in New York, April 4 to 5, 2003$29 million · 11 events
- Frost and Freeze in Colorado, April 4, 2003$9.0 million · 2 events
- Tornadoes and Hail in Illinois, April 4, 2003$350,000 · F1 · 42 events
- Hail and Damaging Winds in Ohio, April 4 to 5, 2003$246,000 · 1.5 in hail · 35 events
- Tornado and Hail in Ohio, April 4 to 5, 2003$106,000 · F0 · 26 events
- Ice Storm in Iowa, April 4, 2003$100,000 · 20 events
- Winter Storm in New York, April 4 to 5, 200346 events
- Winter Storm in Vermont, April 4 to 5, 2003$80,000 · 2 events
- Wildfire in U.S. Virgin Islands, April 4, 2003$50,000 · 1 event
- Hail in California, April 4, 2003$50,000 · 0.63 in hail · 1 event
- Hail and Damaging Winds in Kentucky, April 4 to 5, 2003$30,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350415, 5350417, 5350418, 5350416, 5350419, 5350420, 5350421, 5350422, 5350423, 5350425, 5350424, 5350426, 5350427, 5350428, 5350429, 5350430, 5350431, 5350432, 5350435, 5350433, 5350434, 5350436, 5350437, 5350438, 5349063, 5349064, 5349065, 5349066, 5349067, 5349068, 5349069, 5349070.